What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 12:29 PM EST, 8 minutes earlier.
Area forecast discussion, Jul 2, 12:29 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
129 PM EDT Sun Jul 2 2023
.SYNOPSIS...
The Mid Atlantic states and Carolinas will stay in a persistent
summer pattern of humid weather and a daily chance of showers and
thunderstorms. Temperatures will remain typical for July.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 855 AM EDT Sunday...
Increased chances for thunderstorms today...
Thunderstorms across eastern KY to eastern TN are occurring
ahead of a weak upper level shortwave extending from southeast
OH through eastern KY into eastern TN, along with deep moisture
convergence.
With outflow boundaries, observed on neighboring radars, and
moisture convergence shifting into our forecast area later this
morning, expect these storms to impact areas mainly southeast WV
and western VA. As a result, bumped up POPs for this area.
Later this afternoon, forecast soundings and the HREF ensemble
mean show MUCAPES reaching 1500-2000 J/kg, but it's still
unclear where the low level forcing will be located for storms
to develop. Several of the CAMs suggest storms will re- develop
along and east of the Blue Ridge with models hinting at weak low
level convergence in this area. So, continued to keep slightly
higher POPs here.
With DCAPES already greater than 800 j/kg on the 12Z RNK
sounding and forecast PWAT values in excess of 2 inches,
damaging winds and localized flooding due to intense rainfall
rates are possible.
Only minor adjustments were made to temperatures.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Saturday...
Daily precip chances...
A trough will move through the OH Valley Monday, bringing with it a
weak cold front. There are no coordinated signals coming from high
res models regarding this system. Instability will be limited in our
area, but the front will pass over us during peak heating Monday
afternoon providing the best opportunity to ignite some showers and
storms. Storm coverage will likely be better than this weekend, but
any severe thunderstorm occurrences Monday will be isolated to
scattered.
As the front settles to our south, don't expect a major change in
airmass. Day-to-day temperatures will not experience any great
reduction, but a weak zone of surface high pressure will make the
Fourth of July the day with the lowest PoPs this week.
Temperatures will be a touch above normal during this period, with
highs mostly in the 80s west of the Blue Ridge, and in the low 90s
east.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 430 AM EDT Saturday...
Diurnal showers and pulse storms typical of mid-summer will reappear
most afternoons with little organization. The next opportunity for
wider precipitation coverage comes late in the week; a front with
uncertain timing should interact with the warm and moist environment
to provide a little more organization to the daily convection.
Depending on how progressive or fast this late week front moves
through, the weekend could be more active if the front lingers, or a
bit less active if it exits quickly. Timing should become more clear
over the next couple days.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 128 PM EDT Sunday...
Early this afternoon, widely scattered thunderstorms had
developed along an outflow boundary generated from decaying
convection from this morning. These may impact KDAN before 20Z.
Additional thunderstorms developing over the Ohio Valley are
expected to sweep into our area this evening and early tonight,
so kept VCTS at all TAF sites until 06Z when most of the
convection is expected end.
Early Monday morning, areas of fog are possible in the valleys,
including KLWB and KBCB where visibilities may fall to MVFR to
IFR levels.
Any fog should erode by 13-14Z allowing for VFR conditions to
prevail at all TAF sites tomorrow morning.
Average confidence for ceiling, wind and visibility.
EXTENDED AVIATION OUTLOOK...
The opportunity for TSRA continues into Monday afternoon and
evening, especially east of the Blue Ridge.
Widely scattered MVFR thunderstorms are possible each afternoon
and evening from Wednesday through Friday, especially in the
mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/PH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PH
Hazardous weather outlook, Jul 2, 4:28 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
528 AM EDT Sun Jul 2 2023
NCZ001-002-018-VAZ007-009>020-022>024-033>035-WVZ042>044-507-508-
030930-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
528 AM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms, mainly this afternoon
and evening. The primary threat is damaging wind, with a secondary
threat of large hail. Intense rainfall rates may result in localized
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ003>006-019-020-VAZ032-043>047-058-059-030930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
528 AM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.
.DAY ONE...Today and tonight.
There is a slight risk of severe thunderstorms, mainly this afternoon
and evening. The primary threat is damaging wind, with a secondary
threat of large hail. Intense rainfall rates may result in localized
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a slight risk of severe thunderstorms Monday. The primary
threat is damaging wind, with a secondary threat of large hail, or an
isolated tornado. Intense rainfall rates may result in localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Jul 2, 9:09 AM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1009 AM EDT Sun Jul 2 2023
WVZ042-021430-
Mercer WV-
1009 AM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of
northwestern Mercer County through 1030 AM EDT...
At 1007 AM EDT, Doppler radar was tracking a strong thunderstorm over
Matoaka, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Matoaka...
Camp Creek...
Spanishburg...
Wenonah...
Kegley...
and Camp Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally, brief heavy rain, at the rate of two to four inches per
hour, will quickly reduce visibility and result in ponding of water
on roadways, standing water in low lying areas, and minor flooding
of creeks, streams, and areas of poor drainage. Drivers are urged to
slow down and use extra caution to avoid hydroplaning.
&&
LAT...LON 3742 8131 3741 8129 3742 8128 3744 8129
3745 8131 3753 8111 3741 8107 3737 8134
3738 8134
TIME...MOT...LOC 1407Z 249DEG 35KT 3742 8130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DSSpecial weather statement, Jul 2, 11:27 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1227 PM EDT Sun Jul 2 2023
VAZ013-014-021700-
Pulaski VA-Montgomery VA-
1227 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of eastern Pulaski and
southern Montgomery Counties as well as the City of Radford through
100 PM EDT...
At 1225 PM EDT, Doppler radar was tracking a strong thunderstorm
between Christiansburg and Radford, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Christiansburg...
Radford...
Pilot...
Claytor Dam...
Claytor Lake State Park...
Graysontown...
and Childress.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building. Those
boating on Claytor Lake should head to shore immediately until the
storm has passed.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3704 8065 3712 8059 3715 8018 3711 8018
3708 8028 3702 8035 3702 8038 3701 8039
3702 8041 3701 8041 3700 8042 3702 8043
3701 8044 3702 8045 3698 8049 3701 8052
3700 8052 3696 8057
TIME...MOT...LOC 1625Z 290DEG 17KT 3709 8043
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABLocal storm report, Jul 2, 11:37 AM EST, 1 hour before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1237 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM Hail 4 ENE Childress 37.09N 80.45W
07/02/2023 E0.25 inch Montgomery VA Amateur Radio
Hail approximately 1/8th inch diameter.
&&
RABLocal storm report, Jul 2, 11:39 AM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1239 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM Hail 1 NNW Pilot 37.07N 80.37W
07/02/2023 E0.25 inch Montgomery VA Trained Spotter
&&
RABSpecial weather statement, Jul 2, 11:53 AM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1253 PM EDT Sun Jul 2 2023
NCZ003-004-VAZ032-021745-
Stokes NC-Surry NC-Patrick VA-
1253 PM EDT Sun Jul 2 2023
...Strong thunderstorms will impact portions of
northeastern Surry, northwestern Stokes and southeastern Patrick
Counties through 145 PM EDT...
At 1253 PM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from Stuart to Mt. Airy. Movement was east at
20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stuart...
Francisco...
Woodville...
Collinstown...
Westfield...
and Patrick Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3658 8005 3642 8037 3652 8056 3666 8028
TIME...MOT...LOC 1653Z 260DEG 18KT 3663 8027 3650 8051
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Jul 2, 11:55 AM EST, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1255 PM EDT Sun Jul 2 2023
VAZ017-033-021730-
Franklin VA-Floyd VA-
1255 PM EDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of northeastern Floyd
and west central Franklin Counties through 130 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Terrys Fork, or near Pilot, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Copper Hill...
Ferrum...
Terrys Fork...
Check...
and Callaway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3702 8038 3702 8035 3708 8028 3711 8018
3711 8017 3714 8011 3707 7989 3689 8002
TIME...MOT...LOC 1655Z 276DEG 27KT 3705 8026
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RABNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109311, 1109310, 1108700, 1109314, 1108701, 1109309, 1109304, 1109300, 1109317, 1109297, 1109319, 1109318.